Hail, Washington
- When
- August 9, 4:30 PM EST
- Where
- Washington County, 0.85 mi NW of Fayston
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.230, -72.880
Hail up to quarter size in diameter reported.
A mid atmospheric disturbance combined with a moderately unstable air mass to promote the development of scattered thunderstorms during the afternoon and evening of August 9th in Vermont. One isolated thunderstorm was strong enough to produce hail up to one inch in diameter as well as a brief wind gust that knocked down trees in Fayston.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A mid atmospheric disturbance combined with a moderately unstable air mass to promote the development of scattered thunderstorms during the afternoon and evening of August 9th in Vermont. One isolated thunderstorm was strong enough to produce hail up to one inch in diameter as well as a brief wind gust that knocked down trees in Fayston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 9, 3:04 PM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 404 PM EDT MON AUG 9 2010 .SYNOPSIS... AN UPPER AIR DISTURBANCE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE NORTH COUNTRY THROUGH EARLY TONIGHT. A WEAK COLD FRONT WILL BRING MORE SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY AFTERNOON AND EARLY TUESDAY NIGHT. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE NORTH COUNTRY ON WEDNESDAY...AND REMAIN OVER THE AREA INTO FRIDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... AS OF 350 PM EDT MONDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER FORECAST AREA AT THIS TIME. INSTABILITY COMBINED WITH SERIES OF WEAK DISTURBANCES IN THE WESTERLY FLOW ALOFT WILL ALLOW FOR CONVECTIVE ACTIVITY TO CONTINUE INTO EARLY TONIGHT. A FEW STORMS MAY CONTAIN SOME GUSTY WINDS AND SMALL HAIL...SO SOME ENHANCED WORDING INCLUDED. WITH HIGH PRECIPITABLE WATERS STILL IN PLACE...THERE IS ALSO POTENTIAL FOR SOME LOCALLY HEAVY DOWNPOURS. AFTER 02Z...EXPECT DIMINISHING SHOWER ACTIVITY WITH DEVELOPMENT OF SOME FOG AFTER MIDNIGHT...ESPECIALLY IN CLIMO FAVORED AREAS AND IN LOCATIONS THAT RECEIVE RAINFALL THRU THIS EVENING. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... AS OF 350 PM EDT MONDAY...ON TUESDAY...EXPECTING A MAINLY DRY MORNING. CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE BY AFTERNOON HOWEVER AS SHORTWAVE TROUGH APPROACHES FROM THE NORTHWEST ALONG WITH WEAK SURFACE COLD FRONT. WITH PARTIAL SUNSHINE...ENOUGH HEATING FOR ATMOSPHERE TO BECOME MARGINALLY UNSTABLE...WITH SURFACE BASED CAPES 500-100 J/KG. MODELS CONTINUE TO INDICATE 0-6 KM BULK SHEAR OF 40-50 KNOTS IN THE NORTHWEST FLOW ALOFT MOVING INTO THE REGION TUESDAY AFTERNOON AND EARLY TUESDAY NIGHT. GIVEN THE STRONG NORTHWEST FLOW ALOFT...BELIEVE THERE IS A CHANCE FOR SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EARLY TUESDAY NIGHT...ESPECIALLY OVER NORTHERN NEW YORK...WITH MAIN THREAT BEING WIND. HAVE INCLUDED MENTION OF GUSTY WINDS AND SMALL HAIL. EXPECT MORE FOG TO FORM IN THE VALLEYS LATE TUESDAY NIGHT...AS COMBINATION OF CLEARING SKIES AND LIGHT WINDS WILL LEAD TO THE FORMATION OF RADIATION FOG...ESPECIALLY IN THOSE AREAS THAT RECEIVE RAINFALL TUESDAY AFTERNOON AND EARLY TUESDAY NIGHT. DRIER AND SOMEWHAT COOLER AND DRIER ADVECTS INTO THE FORECAST AREA WEDNESDAY AS FLOW TURNS MORE NORTHERLY IN RESPONSE TO HIGH PRESSURE BUILDING SOUTH FROM QUEBEC. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 350 PM EDT MONDAY...HIGH PRESSURE OVER EASTERN CANADA EXPECTED TO RIDGE SOUTHWEST INTO NEW ENGLAND THURSDAY AND REMAIN OVER THE REGION INTO FRIDAY. THIS WILL RESULT IN MOSTLY FAIR AND DRY WEATHER THROUGH SATURDAY MORNING. THE RIDGE MOVES FAR ENOUGH EAST SATURDAY AFTERNOON SO THAT RETURN SOUTHERLY FLOW WILL ALLOW WARMER AND MORE MOISTURE LADEN AIR TO ADVECT INTO THE FORECAST AREA. MAINLY DRY SATURDAY AFTERNOON...WITH JUST A LOW CHANCE FOR SHOWERS...ESPECIALLY OVER WESTERN ZONES. CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE SUNDAY INTO MONDAY AS UPPER RIDGE BREAKS DOWN IN RESPONSE TO TROUGH APPROACHING FROM THE GREAT LAKES. TEMPS EXPECTED TO BE SEVERAL DEGREES ABOVE NORMAL LATER IN THE PERIOD. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... THROUGH 18Z TUESDAY...SHOWERS ARE POPPING UP ACROSS NORTHERN NEW YORK AND VERMONT AND SPREADING EAST...HAVE INCLUDED VCSH AT ALL TERMINALS FOR THE EVENING...BUT UNSURE EXACTLY WHAT TIME THE SHOWERS MAY REACH EACH TERMINAL. THIS WILL NEED TO BE MONITORED AND ADDED WITH TEMPO GROUPS. ANY STORMS TO WIND DOWN THIS EVENING. LIFR CIG/VIS IN FOG EXPECTED TO DEVELOP KMPV/KSLK 08Z AND CONTINUE THROUGH 12Z. ANY FG/BR THAT DOES FORM SHOULD LIFT BY ABOUT 12Z. THEN SKIES WILL BE SCT WITH LIGHT WINDS THROUGH 18Z. THERE WILL BE MORE SHRA AND TSRA DEVELOPMENT TUESDAY AFTERNOON. OUTLOOK 18Z TUESDAY THROUGH FRIDAY... MAINLY VFR. SCT MVFR LATE TUESDAY IN SHOWERS AND THUNDERSTORMS. EARLY MORNING IFR/LIFR AT USUAL FOG PRONE LOCATIONS KMPV/KSLK. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...RJS NEAR TERM...RJS SHORT TERM...RJS LONG TERM...RJS AVIATION...NEILES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 430 PM EDT MON AUG 9 2010 NYZ026>031-034-035-087-VTZ001>012-016>019-102030- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 430 PM EDT MON AUG 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE NORTH COUNTRY THROUGH SUNSET TONIGHT. ANY OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. EXPECT AFTERNOON AND EVENING THUNDERSTORMS ONCE AGAIN ON TUESDAY AND SOME OF THESE STORMS WILL CONTINUE TO HAVE THE POTENTIAL FOR GUSTY WINDS AND SMALL HAIL. DRIER WEATHER MOVES INTO THE REGION IN THE WEDNESDAY THROUGH SATURDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. EVENSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
414 PM EDT MON AUG 9 2010
VTZ007-010-092115-
CALEDONIA VT-ORANGE VT-
414 PM EDT MON AUG 9 2010
...A STRONG THUNDERSTORM WILL AFFECT CALEDONIA AND ORANGE COUNTIES
IN EASTERN VERMONT...
AT 406 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ORANGE...
MOVING EAST AT 20 MPH.
THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR EXIT 17 I91 AROUND 430 PM AND WELLS RIVER
AROUND 445 PM.
LAT...LON 4402 7208 4409 7241 4420 7237 4426 7232
4423 7203 4418 7205 4416 7204 4412 7203
4411 7204 4408 7202
MBHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 432 PM EDT MON AUG 9 2010 VTZ003-006>008-017-092130- CALEDONIA VT-EASTERN CHITTENDEN VT-LAMOILLE VT-ORLEANS VT- WASHINGTON VT- 432 PM EDT MON AUG 9 2010 ...A STRONG THUNDERSTORM WILL AFFECT CALEDONIA...CHITTENDEN... LAMOILLE...ORLEANS AND WASHINGTON COUNTIES IN VERMONT... AT 424 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BOLTON... MOVING NORTHEAST AT 30 MPH. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR MOSCOW AROUND 445 PM...MOUNT WORCESTER AROUND 500 PM...WOLCOTT AROUND 515 PM AND EAST CRAFTSBURY AROUND 530 PM. LAT...LON 4474 7241 4454 7219 4419 7285 4437 7302 MBH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 443 PM EDT MON AUG 9 2010 NYZ029-030-087-092145- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY- 443 PM EDT MON AUG 9 2010 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND ST. LAWRENCE COUNTIES... AT 439 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOUTH COLTON...MOVING EAST AT 25 MPH. WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR CARRY FALLS RESERVOIR AROUND 500 PM...LAKE OZONIA AROUND 515 PM AND MADAWASKA AROUND 530 PM. LAT...LON 4469 7435 4439 7430 4446 7498 4462 7501 NEILES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 448 PM EDT MON AUG 9 2010 VTZ005-008-009-017-018-092145- EASTERN ADDISON VT-EASTERN CHITTENDEN VT-WASHINGTON VT- WESTERN ADDISON VT-WESTERN CHITTENDEN VT- 448 PM EDT MON AUG 9 2010 ...A STRONG THUNDERSTORM WILL AFFECT ADDISON...CHITTENDEN AND WASHINGTON COUNTIES... AT 442 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ST. GEORGE... MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR RICHMOND AROUND 500 PM...HUNTINGTON AROUND 515 PM...HUNTINGTON CENTER AROUND 530 PM AND FAYSTON AROUND 545 PM. LAT...LON 4429 7263 4408 7287 4436 7325 4450 7309 MBH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 514 PM EDT MON AUG 9 2010 VTZ006>008-092200- CALEDONIA VT-LAMOILLE VT-WASHINGTON VT- 514 PM EDT MON AUG 9 2010 ...A STRONG THUNDERSTORM WILL AFFECT CALEDONIA...WASHINGTON AND EXTREME SOUTHEASTERN LAMOILLE COUNTIES... AT 506 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WORCESTER... MOVING EAST AT 15 MPH. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR EAST CALAIS AROUND 530 PM...MARSHFIELD AROUND 545 PM AND EAST CABOT AROUND 600 PM. LAT...LON 4451 7213 4423 7216 4428 7267 4446 7265 MBH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
527 PM EDT MON AUG 9 2010
VTZ012-019-092215-
EASTERN RUTLAND VT-WINDSOR VT-
527 PM EDT MON AUG 9 2010
...A STRONG THUNDERSTORM WILL AFFECT RUTLAND AND WINDSOR COUNTIES...
AT 524 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KILLINGTON...
MOVING EAST AT 25 MPH.
THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SOUTH POMFRET AROUND 545 PM AND TAFTSVILLE
AROUND 600 PM.
LAT...LON 4362 7281 4379 7274 4372 7228 4370 7230
4364 7231 4363 7232 4360 7232 4357 7235
4357 7237 4354 7237 4350 7239
MBHThe Burlington radar (KCXX), 39 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to quarter size in diameter reported.
Several trees down as well as a power line on North Fayston road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2010Every state in 2010This day in weather historyWarnings in Vermont, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242125, 242126.